High Wind, Hall
- When
- April 27, 10:05 AM CST to 12:25 PM CST
- Where
- Hall forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
South of an intensifying cyclone in the central Great Plains, very strong westerly winds overspread the entire South Plains region late this morning before tapering off at sunset. The most intense wind gusts of 63 mph were measured near Sundown and Floydada.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
South of an intensifying cyclone in the central Great Plains, very strong westerly winds overspread the entire South Plains region late this morning before tapering off at sunset. The most intense wind gusts of 63 mph were measured near Sundown and Floydada. Widespread blowing dust was common on and off of the Caprock; however, a true dust storm fortunately spared the region as the lowest visibilities at many locations remained at or above one mile for the duration of the event.
High wind gusts measured by the Texas Tech University West Texas mesonet and Automated Surface Observation System are listed below:
63 mph at Floydada (Floyd County), 63 mph at Sundown (Cochran County), 62 mph at Amherst (Lamb County), 62 mph at Dimmitt (Castro County), 60 mph at Hart (Castro County), 59 mph at Friona (Parmer County), 59 mph at Muleshoe (Bailey County), 58 mph at Morton (Cochran County), 58 mph at Abernathy (Hale County), and 58 mph at Lubbock International Airport (Lubbock County).
High sustained winds measured by the Texas Tech University West Texas mesonet are listed below:
50 mph at Aiken (Hale County), 43 mph at Tulia (Swisher County), 42 mph at Silverton (Briscoe County), 42 mph at Levelland (Hockley County), and 40 mph at Turkey (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 27, 5:25 AM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 625 AM CDT SUN APR 27 2014 .AVIATION... BREEZY PACIFIC FRONT HAS PUSHED THROUGH AND CAUSED WEST WIND SPEEDS TO INCREASE TO 16 AND 22 KTS AT KCDS AND KLBB RESPECTIVELY. WINDS WILL RAMP UP THIS AFTN TO AROUND 35 KTS THUS PROMPTING THE ISSUANCE OF AN AWW AT KLBB. VIS WILL DROP TO VFR TO IFR CRITERIA DUE TO BLDU AT KCDS AND KLBB RESPECTIVELY.CONDITIONS WILL IMPROVE A COUPLE OF HOURS AFTER SUNSET AS WIND SPEEDS DROP TO 15-17 KTS. && .PREV DISCUSSION... /ISSUED 315 AM CDT SUN APR 27 2014/ SHORT TERM... VERY WINDY CONDITIONS ACCOMPANIED BY BLOWING DUST...ALONG WITH A HIGH FIRE DANGER HIGHLIGHTS THE SHORT TERM PERIOD. THE UA DISTURBANCE THAT WILL BRING WINDY CONDITIONS TO THE SOUTHERN PLAINS TODAY...WAS TAKING A NEWRD JOG ACROSS NRN NM/SRN CO...THUS APPEARING TO BE ON TRACK WITH THE MODEL SOLUTIONS AS IT IS ANTICIPATED TO BE ACROSS THE SWRN OK PANHANDLE/SERN CO AOA SUNRISE. THE PEAK OF THE THE SYSTEM/S UL SUPPORT OCCURRED YESTERDAY EVENING-NIGHT AS WAS INDICATED BY THE STRONG TO SEVERE STORMS THAT DEVELOPED ACROSS THE ROLLING PLAINS /COINCIDING WITH THE BETTER MOISTURE/ BUT HAS SINCE WANED. LOOKING AT THE SFC...THE DRYLINE/S WESTWARD RETREAT ACROSS THE ROLLING PLAINS HAS BEEN HALTED THANKS TO THE IMPINGEMENT OF THE DISTURBANCE/S BREEZY PACIFIC FRONT. THE FRONT WAS MOVING ACROSS THE ROLLING PLAINS AND THUS THE ONCE SFC SRLY FLOW AND DEWPOINTS RANGING FROM THE 40S INTO THE 60S IS BEING SLOWLY REPLACED WITH WRLY WINDS AND DEWPOINTS IN THE 20S AND 30S. IT IS INTERESTING TO NOTE THAT INITIAL PRESSURE RISES OF 5-8 MB PER 3 HRS HAVE RESULTED IN WRLY WIND SPEEDS NEARING/EQUATING WIND ADVISORY SPEEDS...WHICH IS NOT EXPECTED TO LAST AS THE GRADIENT IS ANTICIPATED TO RELAX /SEVERAL LOCATIONS HAVE ALREADY BEGUN ITS DOWNWARD TREND/. WILL THEREFORE HOLD OFF ON ISSUING A WIND ADVISORY. THE RATE AT WHICH THIS PACIFIC FRONT IS PROGRESSING...THE DRYLINE WILL LIKELY BE SHOVED TO THE EAST OF THE CWA IN THE NEXT FEW HOURS. WOULD NOT BE SURPRISED IF A QUICK SHOWER DEVELOPS ALONG THE FRONT ACROSS THE ROLLING PLAINS...AS IT INTERSECTS WITH THE BEST LOW LEVEL MOISTURE. AS PREVIOUSLY MENTIONED...BRIEF BREEZY CONDITIONS BEHIND THE PACIFIC FRONT EARLY THIS MORNING WILL NOT LAST LONG...IN FACT MAY EVEN SEE A BIT OF A REPRIEVE LATER THIS MORNING /ALBEIT STILL SLIGHTLY BREEZY/...BUT UNFORTUNATELY WIND SPEEDS WILL QUICKLY RAMP UP BY LATE THIS MORNING/EARLY AFTN. AS THE SYSTEM MOVES ACROSS THE CNTRL PLAINS...AFTN ABL MIXING UP TO 600 MB WILL CAUSE THE REGION TO TAP INTO WIND SPEEDS OF 45-65 KTS. MOS GUIDANCE CONTINUES TO THEREFORE HINT AT WIND SPEEDS THAT FALL WITHIN HIGH WIND WARNING SPEED CRITERIA /35 TO 45 MPH/...WHERE THE HIGHEST WIND SPEEDS WILL OCCUR ACROSS THE HIGHER TERRAIN OF THE NWRN SOUTH PLAINS AND THE LOWEST SPEEDS /BUT STILL RATHER WINDY/ WILL OCCUR ACROSS THE SERN ZONES. CAN NOT IGNORE MOS PERSISTENCE AND WILL THEREFORE ELECT TO UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING ACROSS ALL BUT THE SERN ZONES /WHERE A WIND ADVISORY APPEARS MORE VALID/ EFFECTIVE MID-MORNING THROUGH 10 PM TONIGHT. WITH STRONG WINDS COMES BLOWING DUST AS VISIBILITIES COULD DROP BELOW 1 MILE. THUS THE ISSUANCE OF A BLOWING DUST ADVISORY IS REQUIRED...FOR LOCALES ON THE CAPROCK...ALSO VALID THROUGH 10 PM TONIGHT. A NOTABLE DECREASE IN WIND SPEEDS WILL OCCUR A COUPLE OF HOURS AFTER SUNSET. THE NEXT WX FEATURE OF INTEREST IS A HIGH FIRE DANGER...AS THE PACIFIC FRONT EVENTUALLY FILTERS IN DRIER AIR COUPLED WITH THE WINDY CONDITIONS. TEMPS WILL BE RIGHT AROUND SEASONAL NORMS /UPPER 60S NW TO THE LOWER 80S SE/...BUT GIVEN THE RATHER WINDY AND DRY CONDITIONS...THESE COOLER TEMPS WILL NOT BE MUCH OF A MITIGATING FACTOR. WILL CONTINUE THE RED FLAG WARNING CWA-WIDE WHICH EXPIRES AT 10 PM TONIGHT. FOR FURTHER INFORMATION PLEASE REFER TO THE FIRE WEATHER DISCUSSION BELOW. COOLER DAYTIME HIGHS WILL BE FOLLOWED BY COOLER OVERNIGHT TEMPS...WITH UPPER 30S NW TO LOWER 50S SE EXPECTED. LONG TERM... TODAYS STRONG STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS THE CENTRAL PLAINS MONDAY WITH A TIGHT PRESSURE AND HEIGHT GRADIENT REMAINING ACROSS THE SOUTHERN HIGH PLAINS. THE GRADIENT WILL WEAKEN SOME FROM TODAY AND MODELS CONTINUE TO PROG A WEAKNESS IN THE MID LEVEL WINDS AND SFC PRESSURE FROM THE PANHANDLE INTO NW TEXAS. THUS WILL SEE A DECREASE IN WINDS FOR MONDAY FROM WHAT WE WILL SEE TODAY...BUT WILL STILL BE SOLIDLY ON THE BREEZY SIDE WITH THE BELT OF STRONGEST WINDS EXPECTED ACROSS THE SWRN HALF OF THE FCST AREA. THE STORM SYSTEM WILL MOVE EWD TO IOWA AND MISSOURI FOR TUESDAY WITH A COLD FRONT PROGGED TO MOVE THROUGH THE FCST AREA MONDAY NIGHT. PRESSURE AND HEIGHT GRADIENTS WILL CONTINUE TO SLOWLY WEAKEN TUESDAY...BUT WILL STILL BE TIGHT ENOUGH PARTICULARLY ACROSS THE ERN HALF OF THE FCST TO BE PRETTY BREEZY AGAIN TUESDAY. COLD ADVECTION BEHIND THE FRONT TO LOWER TEMPS TO AROUND 10 DEGREES BELOW SEASONAL NORMS. MODELS REMAIN CONSISTENT WITH A HIGH AMPLITUDE LONG WAVE TROUGH ACROSS THE CONUS FROM THE ROCKIES EWD TO THE ATLANTIC COAST. THIS WILL KEEP COOL AIR IN PLACE ACROSS THE AREA UNTIL SUNDAY WHEN THE UPPER PATTERN DEAMPLIFIES AND FLOW OVER THE PLAINS BACKS TO NW AND HEIGHTS INCREASE THROUGH THE WEEKEND. THERE REMAINS CONSISTENCY WITH SOME LIGHT QPF IN THE MODELS FOR THURSDAY AND THURSDAY NIGHT. A SHARP UPPER TROUGH IS PROGGED TO MOVE SSEWD FROM COLORADO WHILE AN 80-PLUS KNOT UPPER JET STREAK PULLS AWAY FROM WEST AND NORTH TEXAS. THAT COMBINATION SHOULD PROVIDE SOME FAIRLY SIGNIFICANT UPWARD MOTION AND THE TROUGH SHOULD BRING MID AND UPPER LEVEL MOISTURE WITH IT TO PRODUCE SOME SHOWERS. HOWEVER...SUB CLOUD LAYER WILL BE QUITE DRY WITH UNCERTAINTY HIGH ON WHETHER ANYTHING MORE THAN VIRGA AND/OR SPRINKLES WILL MATERIALIZE. FOR NOW WILL KEEP POPS NEAR 10 PCT. FIRE WEATHER... A POTENT UPPER LEVEL DISTURBANCE MOVING EAST NORTHEAST ACROSS NRN NM/SRN CO WILL BE ACROSS THE CENTRAL PLAINS THIS AFTN. THE NEARBY SFC TROUGH WILL RESPOND BY DEEPENING AND THUS CAUSING 20-FOOT WEST WIND SPEEDS TO INCREASE TO 30-35 MPH. THESE DOWNSLOPE WINDS WILL FILTER IN DRY CONDITIONS AND THUS PROMOTE RELATIVE HUMIDITY VALUES TO FALL TO 10-15 PERCENT AREA-WIDE BY PEAK HEATING. WITH TEMPS ONLY WARMING TO AROUND SEASONAL NORMS...HUMIDITIES WILL LIKELY HAVE TROUBLE CRATERING FURTHER. HOWEVER...THE COOL CONDITIONS WILL BE HARD-PRESSED TO MITIGATE FIRE WEATHER POTENTIAL GIVEN THE RATHER WINDY CONDITIONS COUPLED WITH DRY CONDITIONS AND DRY FUELS. WILL THEREFORE CONTINUE THE RED FLAG WARNING FOR THE SOUTH PLAINS AND ROLLING PLAINS EFFECTIVE THIS AFTERNOON THROUGH 10 PM THIS EVENING. HIGHER BELT OF WNW WINDS EXPECTED FROM THE NM LINE SEWD TO THE ERN PERMIAN BASIN MONDAY AFTN AS THE CENTER OF THE STRONG STORM SYSTEM LINGERS ACROSS KANSAS AND NEBRASKA. SHOULD SEE 20-FOOT WINDS ON THE ORDER OF 20-25 MPH IN THAT BAND WHILE RH SHOULD HAVE NO TROUBLE DROPPING TO AROUND 10 PERCENT. FOCUS FOR LOW END CRITICAL CONDITIONS SHOULD BE SOUTHWEST OF A DIMMITT TO POST LINE. WILL HOIST A FIRE WEATHER WATCH THIS MORNING EVEN THOUGH TODAYS EVENT HAS THE POTENTIAL TO BE MUCH MORE SIGNIFICANT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 69 39 71 38 63 / 0 0 0 0 0 TULIA 71 42 73 39 67 / 0 0 0 0 0 PLAINVIEW 73 43 76 40 68 / 0 0 0 0 0 LEVELLAND 73 45 76 41 68 / 0 0 0 0 0 LUBBOCK 75 45 78 42 69 / 0 0 0 0 0 DENVER CITY 74 46 76 43 69 / 0 0 0 0 0 BROWNFIELD 75 46 78 43 70 / 0 0 0 0 0 CHILDRESS 80 48 79 45 73 / 0 0 0 0 0 SPUR 79 48 82 46 74 / 0 0 0 0 0 ASPERMONT 82 50 84 47 75 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>030-033>037-039>044. WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ037-038-043-044. BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. HIGH WIND WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>036-039>042. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 344 AM CDT SUN APR 27 2014 TXZ021>044-280845- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 344 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION A VERY STRONG STORM SYSTEM WILL MOVE ONTO THE PLAINS TODAY. STRONG WEST WINDS WILL SPREAD ACROSS THE AREA TODAY INCREASING TO 25 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH. WIDESPREAD BLOWING DUST IS EXPECTED WITH THESE WINDS. A HIGH WIND WARNING HAS BEEN POSTED FOR ALL OF THE SOUTH PLAINS...WITH THE EXCEPTION OF THE SOUTHERN ROLLING PLAINS WHERE A WIND ADVISORY IS IN EFFECT. A BLOWING DUST ADVISORY HAS ALSO BEEN ISSUED FOR THE EXTREME SOUTHWESTERN PANHANDLE AND THE SOUTH PLAINS. FIRE WEATHER VERY STRONG WINDS AND DRY AIR WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FROM LATE MORNING TROUGH MUCH OF THIS EVENING FOR ALL OF THE SOUTH PLAINS AREA. A RED FLAG WARNING REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRY AND WINDY CONDITIONS ARE EXPECTED AGAIN ON TUESDAY. ALTHOUGH WINDS WILL NOT BE AS STRONG AS TODAY...CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP ACROSS MUCH OF THE SOUTH PLAINS AREA. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING FOR THE EXTREME SOUTHWESTERN PANHANDLE...SOUTH PLAINS...AND PARTS OF THE SOUTHERN ROLLING PLAINS.
The national radar mosaic for the moment the first event began.
12 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503417, 503413, 503418, 503407, 503412, 503408, 503409, 503410, 503411, 503414, 503415, 503416.